Tornadoes · United States · Texas · 2022
EF1 tornado, Center Pt, Texas, November 4, 2022
This EF1 tornado ran 2.2 miles across Camp County on November 4, 2022, touching down at 6:38 PM CDT and reaching 350 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 4, 2022
- Touchdown
- 6:38 PM CDT (23:38 UTC)
- Lifted
- 6:41 PM CDT (23:41 UTC)
- On the ground
- 3 minutes
- Path length
- 2.2 miles (3.6 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- County
- Camp County
- Touchdown point
- 32.946, -94.871
- Lift-off point
- 32.970, -94.846
- Record number
- 2211041738-01
The damage survey
92 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 155 mph.
- Heavily damaged portion was being refinished and wall covering not solid
- Seemed to be strapping. Not sure how well it was used.
- Thrown approx 50 feet from the yard of house in background
- Boat was thrown approx 100 feet
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area into Eastern Oklahoma and much of Arkansas. This generated moderate instability across these areas during the afternoon, as temperatures rose into the lower to mid 80s. Very strong wind shear was also in place over these areas, with the upper trough reinforcing a cold front southeast into Southeast Oklahoma, Western Arkansas, and East Texas. This trough enhanced large scale forcing along the front, with discrete supercell development also occurring ahead of the main line of storms over portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. Multiple tornadoes, some strong, touched down across these areas, with additional instances of damaging winds also reported before the line of storms overtook these discrete supercells and shifted east across the remainder of East Texas, Southwest Arkansas, and into North Louisiana during the evening and overnight hours.
A damage survey team initially found damage east of Pittsburg in Camp County, Texas in association with a northeastward moving supercell thunderstorm which eventually went on to produce four tornadoes through northeast Texas and into southwest Arkansas. This initial EF-1 tornado with estimated maximum winds of 95 mph produced only minor tree damage, beginning near FM-2254 and traveling a few miles through rural areas before ending near CR-4244.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS SHV issued a tornado warning for this county at 23:22 UTC, 16 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 22:37 UTC and running to 01:59 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:03 UTC | 22:37 UTC | Tornado Watch | SHV |
| 22:37 UTC | 01:59 UTC | Tornado Watch | SHV |
| 23:22 UTC | 00:00 UTC | Tornado Warning | SHV |
| 00:11 UTC | 00:45 UTC | Tornado Warning | SHV |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Nov 4, 6:14 PM CDT, 24 minutes earlier.
Area forecast discussion, Nov 4, 6:14 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 614 PM CDT Fri Nov 4 2022 ...New AVIATION... .SHORT TERM... (This evening through Saturday Night) Issued at 209 PM CDT Fri Nov 4 2022 Thunderstorm development is currently underway across portions of the Fort Worth metroplex, with further development still expect to the east of that. This eventual line of thunderstorms is still expected to start trekking east across the region, with activity ongoing to start the short-term. By 03z, the line should be effecting portions of NW Louisiana and SW Arkansas, with the threat for severe weather remaining for a few hours beyond this. At this point in the life cycle of the QLCS, the primary severe threats should be shifting towards damaging winds, with an embedded QLCS tornado threat as well. The threat for severe weather should exit the region with the line around 5-6am, with a slight decrease in threat overall as instability decreases overnight. As the front pushes through the area, temperatures will begin to fall overnight. Given the cold air advection, lows will range from the low-40s north, to upper 50s south. The cold front also looks to quickly rebound, influencing highs tomorrow with mid-60s north, and low to mid-70s south. As the skies clear into tomorrow night and winds decouple, temperatures should drop into the low to upper-40s. /44/ && .LONG TERM... (Sunday through next Thursday) Issued at 209 PM CDT Fri Nov 4 2022 Beginning Sunday, the cold front which is expected to bring severe weather this evening and overnight will be to our SE but begin a gradual northward retreat back across the region through the day on Sunday. In the process, warm air advection showers will be possible late Sunday through Monday as the warm front eventually lifts back north of the region. Although thunderstorms are unlikely, we cannot rule out a few isolated storms in addition to the scattered showers on Monday as daytime heating may provide just enough instability for slightly deeper convection. Otherwise, the general theme for much of next week will be the above normal temperatures through Thursday as upper-level ridging builds across the Lower/Mid MS Valley. By Wednesday and especially Thursday, the upper-level ridge will migrate NE into the Tennessee/Ohio Valleys and eventually the Mid Atlantic by the end of the week. This will allow for the next major trough and cold front to spill out of the Rockies eastward into the Plains and central CONUS with another chance for convection by late Thursday into Friday. This cold front is also expected to usher in a noticeably cooler air mass as post-frontal temperatures on Friday are only expected to reach into the 60s to lower 70s for afternoon highs. Lows on Friday night will fall into the upper 30s north to lower and mid 40s south as high pressure builds into the region for next weekend. /19/ && .AVIATION... (00Z TAFS) Issued at 603 PM CDT Fri Nov 4 2022 For the 05/00Z TAFs, active weather will result in deteriorating flight conditions through the next several hours as a line of powerful storms progresses from west to east, bringing heavy precipitation, with drops into LIFR VIS and CIGS likely. Gusty winds continue ahead of and within the main line of storms, with LLWs potentially posing a concern for smaller craft. Conditions will quickly clear behind the line from west to east as soon as 05/06Z across northern and western airspace. /26/ && .PRELIMINARY POINT TEMPS/POPS... SHV 83 52 68 50 / 50 100 0 0 MLU 85 58 71 50 / 10 100 10 0 DEQ 78 44 65 42 / 90 100 0 0 TXK 80 49 65 48 / 70 100 0 0 ELD 81 50 68 44 / 40 100 0 0 TYR 82 48 64 51 / 90 80 0 0 GGG 83 48 66 48 / 80 90 0 0 LFK 85 51 71 50 / 70 90 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...26 LONG TERM....15 AVIATION...26
Hazardous weather outlook, Nov 4, 8:44 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 844 AM CDT Fri Nov 4 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-051345- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 844 AM CDT Fri Nov 4 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Strong to severe thunderstorms are likely to begin affecting the region late this afternoon and continue through the evening and overnight hours. This threat will occur along a frontal boundary that will shift east across the region with very warm and unstable air ahead of the front along with increasing shear. Damaging winds, hail, and tornadoes will all be possible. A few particularly strong and significant tornadoes cannot be ruled out, especially across the western half of the region to include Southeast Oklahoma, East Texas and the adjacent areas of Southwest Arkansas and Northwest Louisiana. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through the overnight hours. 19
In the hours before
Local storm report, Nov 4, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 9255 BATTIEST PICKEN RD 34.40N 94.99W
11/04/2022 MCCURTAIN OK LAW ENFORCEMENT
*** 1 INJ ***
MCCURTAIN COUNTY SHERRIFF REPORTS HOUSE
DESTROYED.
&&
RKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
11.6 hours before the tornado, 117 km from the path. November 4, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85965 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
Shreveport, LA (KSHV), 00:00Z
0.4 hours after it, 117 km from the path. November 5, 2022.
- Mixed-layer CAPE
- 1347 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2316 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.0
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Mount Pleasant Airport (OSA), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 77.5 | 70.3 | 150° 12 kt | 1005.4 | ||
| 22:15 UTC | 77.2 | 70.3 | 150° 13 kt | 1005.4 | ||
| 22:35 UTC | 76.3 | 71 | 140° 13 kt | 1005.1 | ||
| 22:55 UTC | 76.5 | 71 | 150° 14 kt | 1004.4 | ||
| 23:15 UTC | 76.3 | 71 | 140° 17 kt | 1003.7 | ||
| 23:35 UTC | 75.6 | 71.6 | 160° 16 kt | 24 | 1004.1 | |
| 23:55 UTC | 72 | 68.5 | 160° 16 kt | 21 | 1003.7 | -RA |
| 00:15 UTC | 73 | 70.5 | 230° 16 kt | 19 | 1005.1 | +RA BR |
| 00:35 UTC | 72.7 | 71 | 170° 13 kt | 31 | 1004.7 | RA BR |
| 00:55 UTC | 69.4 | 67.3 | 270° 15 kt | 26 | 1007.5 | +RA BR |
| 01:15 UTC | 65.5 | 63.3 | 290° 15 kt | 27 | 1007.8 | +RA |
| 01:35 UTC | 63 | 60 | 280° 15 kt | 26 | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 111 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:55 UTC | TORNADO | Hawkins | Wood, TX | REPORTS OF TREES DOWN AROUND HAWKINS. |
| 23:38 UTC | TORNADO | 7 Ese Pittsburg | Camp, TX | CORRECTS PREVIOUS TORNADO REPORT FROM 7 ESE PITTSBURG. A DAMAGE SURVEY TEAM INITIALLY FOUND DAMAGE EAST OF PITTSBURG IN CAMP COUNTY, TX IN ASSOCIATION WITH A NORTHEASTWARD MOVING SUPERCELL THUNDERSTORM WHICH EVENTUALLY W |
| 23:44 UTC | TORNADO | 5 W Daingerfield | Morris, TX | *** 1 FATAL, 8 INJ *** CORRECTS PREVIOUS TORNADO REPORT FROM 5 W DAINGERFIELD. TORNADO MOVED ACROSS SOUTHWESTERN MORRIS COUNTY AND INTO NORTHWESTERN CASS COUNTY, TX STARTING NEAR THE CASON COMMUNITY. THE TORNADO PRODUCED |
| 23:48 UTC | TORNADO | 4 Wnw Daingerfield | Morris, TX | CONSIDERABLE TREES UPROOTED AND OR SNAPPED ACROSS RURAL COUNTY ROADS TO THE WEST AND NORTHWEST OF DAINGERFIELD. TORNADO DEBRIS SIGNATURE CORRELATES TO THE DAMAGE ACROSS MORRIS COUNTY. |
| 00:07 UTC | TORNADO | 2 E Naples | Cass, TX | CONSIDERABLE TREES UPROOTED AND/OR SNAPPED NEAR NAPLES AND JUST EAST OF NAPLES IN EXTREME NORTHWEST CASS COUNTY. TORNADO DEBRIS SIGNATURE CORRELATES TO DAMAGE BEING A RESULT OF A TORNADO ACROSS THIS AREA. |
| 00:17 UTC | TORNADO | 10 N Marietta | Bowie, TX | CORRECTS PREVIOUS TORNADO REPORT FROM 10 N MARIETTA. AN EF-3 TORNADO WITH ESTIMATED MAXIMUM WINDS NEAR 140 MPH TOUCHED DOWN JUST NORTH OF THE SULPHUR RIVER IN SOUTHWESTERN BOWIE COUNTY, TX. THIS TORNADO FIRST TOUCHED DOW |
| 00:25 UTC | TORNADO | 9 Sse De Kalb | Bowie, TX | WIDESPREAD TREES DOWNED NEAR AND JUST SOUTH OF THE I-30 CORRIDOR SOUTH AND WEST OF NEW BOSTON. TORNADO DEBRIS SIGNATURE CORRELATES TO THE DAMAGE BEING A RESULT OF A TORNADO. |
| 00:37 UTC | TORNADO | 1 Sw Hughes Springs | Cass, TX | CORRECTS PREVIOUS TORNADO REPORT FROM 1 SW HUGHES SPRINGS. TORNADO DAMAGE WAS EVIDENT ON THE SOUTHERN SIDE OF HUGHES SPRINGS JUST SOUTH OF CR-2612. THE TORNADO MOVED TO THE NORTHEAST INTO HUGHES SPRINGS WHERE EF-1 DAMAGE |
| 00:39 UTC | TORNADO | Hughes Springs | Cass, TX | SIGNIFICANT DAMAGE INSIDE CITY LIMITS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 4, 2022
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 4 | 1:30 PM CDT | EF1 | Bryan, OK | 3.4 | 40 | $75,000 | ||
| November 4 | 4:16 PM CDT | EF4 | Caviness–Sawyer tornado, Texas and Oklahoma | 44.7 | 1,700 | 11 | $5.9 million | |
| November 4 | 5:08 PM CDT | EF1 | Rains, TX | 4.4 | 150 | $20,000 | ||
| November 4 | 5:15 PM CDT | EF2 | Hopkins, TX | 2.9 | 160 | $1.0 million | ||
| November 4 | 5:35 PM CDT | EF2 | Henderson, TX | 15.1 | 150 | $3.0 million | ||
| November 4 | 5:46 PM CDT | EF2 | McCurtain, OK | 2.8 | 800 | 1 | 1 | $300,000 |
| November 4 | 5:51 PM CDT | EF1 | McCurtain, OK | 11.3 | 1,600 | $70,000 | ||
| November 4 | 6:15 PM CDT | EF4 | Clarksville–Idabel tornado, Texas and Oklahoma | 60.2 | 1,056 | 13 | $37 million | |
| November 4 | 6:33 PM CDT | EF1 | LeFlore, OK | 6.5 | 900 | $75,000 | ||
| November 4 | 6:44 PM CDT | EF3 | Morris, TX | 16.9 | 650 | 1 | 8 | $5.0 million |
| November 4 | 6:53 PM CDT | EF1 | Washington, AR | 6.5 | 1,000 | $2,000 | ||
| November 4 | 6:58 PM CDT | EF1 | Sebastian, AR | 5.8 | 1,000 | $400,000 | ||
| November 4 | 7:17 PM CDT | EF3 | Bowie, TX | 15.7 | 800 | $7.0 million | ||
| November 4 | 7:20 PM CDT | EF0 | Madison, AR | 1.3 | 150 | $30,000 | ||
| November 4 | 7:22 PM CDT | Unrated | Sebastian, AR | 2.5 | 150 | |||
| November 4 | 7:37 PM CDT | EF2 | Cass, TX | 19.7 | 700 | $2.0 million | ||
| November 4 | 7:38 PM CDT | EF1 | Franklin, AR | 3.3 | 350 | $75,000 | ||
| November 4 | 7:41 PM CDT | EF0 | Franklin, AR | 1.7 | 150 | $25,000 | ||
| November 4 | 7:43 PM CDT | EF1 | Carroll, AR | 8.5 | 1,100 | $200,000 | ||
| November 4 | 7:43 PM CDT | EF1 | Polk, AR | 1.8 | 200 | |||
| November 4 | 7:46 PM CDT | EF1 | Franklin, AR | 3.1 | 1,100 | |||
| November 4 | 8:37 PM CDT | EF2 | Howard, AR | 8.1 | 200 | $200,000 | ||
| November 4 | 8:49 PM CDT | EF1 | Yell, AR | 3.7 | 600 | |||
| November 4 | 9:08 PM CDT | EF2 | Pike, AR | 1.7 | 75 | |||
| November 4 | 9:15 PM CDT | EF1 | Yell, AR | 2.3 | 100 | |||
| November 4 | 10:00 PM CDT | EF1 | Clark, AR | 7.7 | 200 | |||
| November 4 | 10:27 PM CDT | EF1 | Hot Spring, AR | 0.4 | 150 | |||
| November 4 | 10:57 PM CDT | EF0 | Caddo Parish, LA | 1.3 | 70 | $3,000 | ||
| November 4 | 11:04 PM CDT | EF2 | Saline, AR | 1.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.